Bulletin of Mathematical Biology

, Volume 55, Issue 1, pp 175–195 | Cite as

Reproduction rate, feeding process, and leibich limitations in cell populations—Part 1. Feeding stochasticity and reproduction rate

  • Yakov L. Fuxman


A population of cells suspended in a liquid nutrient medium is considered. The process of growth, division and death of a cell is interpreted mathematically as the Bellman-Harris stochastic process governed by random meetings between the cell and nutrient particles. Growth of a cell is considered to be a result of two processes: mass inflow into and mass outflow from the cell. It is found that, in the absence of food limitations and inhibitors, population growth is not exponential. However, the exponential increase is approached asymptotically over time. Population net growth rate is a variable rather than a constant, but tends over time to a constant value which is the rate of exponential growth. The rate of exponential growth, the probabilities of cell division and death, and the life expectancy of a cell are expressed analytically via average rate of meetings between a cell and nutrient particles. The paper presents an independent phase in calculating mathematical relations between the rate of exponential growth and the concentration of food in a substrate.


Exponential Growth Daughter Cell Nutrient Particle Fertility Distribution Population Part 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bharucha-Reid, A. T. 1969.Elements of the Theory of Markov's Processes and Their Applications (Russian edition). Nauka: Moscow.Google Scholar
  2. Feller, W. 1954. Diffusion processes in one dimension.Trans. Am. Math. Soc. 77, 1–31.MATHMathSciNetCrossRefGoogle Scholar
  3. Fuxman, Y. L. 1981. On the law of reproduction of cell populations (in Russian).J. gen. Biol. XLII.Google Scholar
  4. Lavrentjev, M. A. and B. V. Shabat. 1973.Methods of the Theory of Complex Variables, in Russian, 4th Edn. Nauka: Moscow.Google Scholar

Copyright information

© Society for Mathematical Biology 1992

Authors and Affiliations

  • Yakov L. Fuxman
    • 1
  1. 1.PhiladelphiaU.S.A.

Personalised recommendations